Lane County Public Health reports overdose spike

Lane County Public Health reports overdose spike
Posted on 09/25/2018
Lane County Public Health (LCPH) has reported a spike in hospital Emergency Department (ED) visits for heroin-related overdose. From September 21 to September 23, Lane County experienced 21 ED overdose visits – Lane County’s average for this timeframe is seven. In response to this spike, LCPH is urging community members to be aware of the situation and know what to do in case of an emergency.

Be Prepared: Naloxone (also known as Narcan) is a crucial, overdose-reversing and life-saving drug. For patients currently taking high doses of prescribed opioids, individuals using illicit opioids such as heroin or fentanyl, family and friends of people who have an opioid use disorder, and community members who come into contact with people at risk for opioid overdose, knowing how to use naloxone and keeping it within reach can save a life. If you administer naloxone, the effects are temporary and the person still needs medical attention. After the medication wears off, the person could rapidly return to a life threatening condition. If you call the police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders. More information about naloxone is available from the Oregon Health Authority. 

Never Use Alone: While using alone isn’t necessarily a cause of an overdose, it can increase the chance of fatally overdosing because there is no one there to call for help or take care of you if you lose consciousness. If you’ve entrusted someone with naloxone, make sure they know when you are using opioids. Develop an overdose plan with your friends or partners, leave the door unlocked or slightly ajar, call someone you trust and have them check on you.

Tolerance is Important: Tolerance develops over time, so the amount of drug a long-time user needs to feel the drug’s effect is typically much higher than a new user. For someone who has experienced a time without an opiate due to treatment or incarceration, a relapse can be fatal.  If someone has relapsed, their tolerance will not be as high as it was previously, increasing their risk of overdose.

Be Aware of the Risk of Mixing Drugs: Drugs taken together can interact in ways that increase their overall effect. Many overdoses occur when people mix heroin or prescription opioids and/or alcohol with benzodiazepines such as Klonopin, Valium, and Xanax.  

Content: The content and purity of street drugs is unpredictable. They are often “cut” with other drugs or materials and can be very dangerous.

LCPH offers help and hope through its Prevention program. Resources for training, facts, warning signs, how to help, and more are provided. More information about opioid addiction and overdose is available from PreventionLane.

Mt. Pisgah Closed -

Mt. Pisgah (Howard Buford Recreation Area) will remain closed to all visitors through Monday, August 19, as crews continue fire mop-up.